Alert archive / New York / River Flood Warnings in 2024
River Flood Warning 3, NWS Buffalo, NY
NWS Buffalo, NY issued this river flood warning at Jan 27, 2024, 2:26 PM EST for Erie County, Genesee County, New York. It took effect at Jan 27, 2024, 4:50 PM EST. It was in force for 4 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2024, 2:26 PM EST (19:26 UTC)
- In effect from
- Jan 27, 2024, 4:50 PM EST
- Expired
- Jan 27, 2024, 8:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Erie County, NY, Genesee County, NY
The radar
The Buffalo radar (KBUF), 4 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ellicott Creek below Williamsville (WILN6). The gauge peaked at 7.96 ft at Jan 27, 2024, 5:00 PM EST.
- Action stage
- 6 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04218518, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
351
WGUS41 KBUF 271926
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
226 PM EST Sat Jan 27 2024
...The National Weather Service in Buffalo NY has issued a Flood
Warning for the following rivers in New York...
Ellicott Creek Near Williamsville affecting Genesee and Erie
Counties.
For the Ellicott Creek...including Williamsville...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 230 AM EST.
&&
NYC029-037-280730-
/O.NEW.KBUF.FL.W.0003.240127T2150Z-240128T0805Z/
/WILN6.1.ER.240127T2150Z.240128T0000Z.240128T0204Z.NO/
226 PM EST Sat Jan 27 2024
...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Ellicott Creek near Williamsville.
* WHEN...Until late tonight.
* IMPACTS...At 8.0 feet, Flood stage, some flooding begins along
Aero Drive from Holtz to Transit Roads in Cheektowaga. Also some
flooding along the flood control project area in Amherst such as
the bike path and golf course. Minor flooding in Ellicott Creek
Park. Little or no overall damage.
* ADDITIONAL DETAILS...
- At 2:16 PM EST Saturday the stage was 7.9 feet.
- Bankfull stage is 8.0 feet.
- Forecast...The river is expected to rise above flood stage
late this afternoon to a crest of 8.1 feet this evening. It
will then fall below flood stage late this evening.
- Flood stage is 8.0 feet.
- Flood History...This crest compares to a previous crest of
8.1 feet on 03/15/2007.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4293 7875 4301 7889 4304 7889 4304 7875
4295 7865 4293 7865
$$
Hitchcock1 follow-up statement
424
WGUS81 KBUF 280130
FLSBUF
Flood Statement
National Weather Service Buffalo NY
830 PM EST Sat Jan 27 2024
...The Flood Warning is cancelled for the following rivers in New
York...
Ellicott Creek Near Williamsville affecting Erie and Genesee
Counties.
NYC029-037-280230-
/O.CAN.KBUF.FL.W.0003.000000T0000Z-240128T0130Z/
/WILN6.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
830 PM EST Sat Jan 27 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Ellicott Creek Near Williamsville.
* ADDITIONAL DETAILS...
- At 8:15 PM EST Saturday the stage was 7.9 feet.
- Bankfull stage is 8.0 feet.
- The river crested near flood stage earlier this evening and
has since begun to fall. No further rises are expected at
this time.
- Forecast...The river is expected to fall to 4.3 feet by
Monday morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4293 7875 4301 7889 4304 7889 4304 7875
4295 7865 4293 7865
$$
PPWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Jan 27, 1:30 PM EST, 56 minutes earlier.
Area forecast discussion, Jan 27, 1:30 PM EST, 56 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 130 PM EST Sat Jan 27 2024 .SYNOPSIS... Patchy fog, low clouds, and some patchy drizzle will continue through this evening. Low pressure will then pass by just south of the region late tonight through Sunday night, spreading a mix of rain and wet snow into the region. Precipitation will be mainly rain at the start, then gradually transition to wet snow Sunday, first across higher elevations and last close to the lakes. The greater accumulations will be found across the higher terrain of the Southern Tier and western Finger Lakes, with slushy minor accumulations for lower elevations. Leftover light snow showers Monday morning will gradually end during the afternoon. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Some patchy drizzle and fog will continue this afternoon in spots, otherwise abundant low stratus will last through tonight. The fog may increase in coverage again this evening for awhile, but the fog should finally improve for good by Sunday morning with increasing northeast winds. Our attention then turns to a robust southern stream closed low which will move from the mid Mississippi Valley late today to the Mid Atlantic by Sunday night. An associated surface low will take a similar track, moving through the Ohio Valley tonight through Sunday morning, then giving way to secondary coastal cyclogenesis over the Delmarva on Sunday. The resulting coastal low will pass south of New England Sunday night. Moisture being transported northward of the low track will encounter organized forcing for ascent in the right entrance region of a 120+ knot upper level jet, mid/upper level diffluence, and low/mid level frontogenesis and deformation north of the mid level closed low track. All of the forcing will line up to produce a solid area of widespread precipitation developing from southwest to northeast late tonight through Sunday across the entire region, with the possible exception of near the Saint Lawrence River farther removed from forcing and closer to a drier airmass across Quebec. Very marginal surface and boundary layer temperatures will make ptype a challenge in the forecast, along with potential snow accumulations. Looking at the details, expect precipitation to spread into the western Southern Tier tonight around or shortly after midnight, reaching the south shore of Lake Ontario around daybreak Sunday. Western and Central NY will then remain in a favorable location near the pivot point of the warm conveyor/TROWAL airstream through all of Sunday, supporting widespread precipitation. Sunday night the better forcing breaks down and moves east as the secondary coastal low moves out to sea. As far as precipitation type goes, expect mainly rain at the start overnight even across higher elevations. Very late tonight or early Sunday morning cooling of the column from latent heat of melting and evaporation should allow the high elevations of the Southern Tier and western Finger Lakes to mix with wet snow, and then change to all snow by mid to late morning. The change to wet snow will then gradually progress to lower elevations through the day as the latent heat of melting process and the start of weak cold advection gradually lowers the melting layer. The lake plains should change to mainly wet snow by mid afternoon. Cold advection and increasing northerly upslope flow will still support fairly widespread light snow with modest lake enhancement and upslope enhancement south of the NYS Thruway. Precipitation should change to all snow by evening even across lower elevations as temperatures aloft continue to cool in cold advection in the northwest flank of the system. Snow accumulations will likely be highly dependent on elevation given the marginal temperature structure through the bulk of this event. The highest areas of the Southern Tier and western Finger Lakes (above 1700ft MSL) may see as much as 4-6" Sunday through Sunday night. This would include the ridges of Wyoming County, The high spots in Allegany and northeast Cattaraugus counties, the Brisol Hills in Ontario County, and the highest hills of southern Livingston County near Springwater and Ossian. The footprint of these greater accumulations will likely be quite small in each county, with only 1-3" expected for lower elevations where much of the population is located. For the lower elevation lake plains, expect most areas to see 1-2 inches of slushy accumulation from Sunday afternoon through Sunday night. Roads across the lower elevations including Buffalo and Rochester will likely stay just wet through the day Sunday, but some slushy/slick spots may develop Sunday night as air and pavement temperatures fall. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... Monday, airmass will be fairly dry, however the cool northerly low level flow moving across the lakes will be just cold enough to elicit some lake effect/enhanced snow showers south of the lakes, along with some upslope snow showers across the favorable north facing slopes. Any additional snowfall will be light and diminish through the afternoon with high pressure building into the area. This will lead to dry weather for Monday night as well. && .LONG TERM /TUESDAY THROUGH FRIDAY/... During this period strong upper level ridging over the Rockies will slowly drift eastward to the central CONUS...with a downright impressive Omega Block pattern (HIGHLY unusual for mid-winter) developing across North America later on in the week. Our region will remain embedded within the deepening upper trough on the eastern side of the developing Omega Block...and therefore subject to the passage of a couple shortwaves/closed lows dropping south-southeastward through the larger-scale trough. The various medium range packages continue to exhibit some differences with the track and timing of these features...but in general there is loose agreement on an initial system dropping by to our south and west later Tuesday through the first part of Wednesday...with a second one then passing more or less directly overhead later Thursday through Friday. In general have aimed a bit below NBM guidance for PoPs with the first system given its more westerly track...and then a bit above with the second system owing to its passage directly overhead...though in both cases have confined PoPs in the slight chance to lower-end chance range given the time frame and inherent forecast uncertainty. Outside of these time periods...our weather should be largely dry. With respect to temperatures...these should actually still manage to average out above normal through this period due to the absence of any noteworthy colder air within the larger-scale trough...and could in fact end up even a little milder than currently advertised. At this point have aimed for highs primarily in the mid 30s to lower 40s...which is not too shabby for the end of January/start of February. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Widespread low stratus and patchy fog will continue this afternoon through much of tonight with widespread IFR CIGS and variable VSBY. The fog has reached a relative minimum in areal coverage this afternoon, but may expand in coverage again this evening with IFR VSBY becoming more widespread in western NY. Late tonight and Sunday low pressure will pass by just to the south of the area. Widespread precipitation will move into the western Southern Tier around or just after midnight, then move to near the south shore of Lake Ontario by daybreak Sunday. Expect mostly rain initially, then the higher elevations of the Southern Tier and western Finger Lakes will change to wet snow Sunday morning. The change to wet snow will then gradually progress to lower elevations during the day. CIGS will remain widespread IFR late tonight through Sunday. VSBY will be quite variable given patchy fog and developing rain late tonight and Sunday morning. Expect more widespread IFR VSBY Sunday afternoon through the first half of Sunday night as precipitation changes to snow. Outlook... Monday...MVFR/IFR in snow showers in the morning, improving to VFR/MVFR in the afternoon. Tuesday and Wednesday...Mainly VFR. Thursday...VFR/MVFR with a chance of rain/snow showers. && .MARINE... Low pressure will track just south of the area through the Ohio Valley Sunday morning, then give way to a secondary coastal low Sunday afternoon off the Mid Atlantic. Northeast winds will increase to the north of this system, bringing a period of Small Craft Advisory conditions to the south shore of Lake Ontario and a portion of Lake Erie Sunday through Sunday night. Elevated north winds will last into Monday on the eastern portion of Lake Ontario, with light winds returning Monday night. && .HYDROLOGY... All of the faster responding creeks and rivers have already crested and are falling following the excessive runoff from rain and snowmelt earlier in the week. A few of the slower responding river stretches are still rising however. Black Creek near Churchville will continue to rise this afternoon and likely crest just above flood stage tonight before receding on Sunday. Expect minor flooding along Black Creek in and near Churchville. Tonawanda Creek has crested at the upstream points including Batavia, with the crest now working its way downstream along the Erie/Niagara County border. This stretch is slow moving with a very low gradient, and will continue to slowly rise through at least Sunday or Sunday night at the gauge point near Rapids, likely reaching flood stage. The river will remain high through at least Monday before falling by Tuesday. A number of the swampy/slow moving tributaries in the northern part of Amherst, Clarence, and Newstead may also see low land flooding as water backs up from the main channel on Tonawanda Creek. Expect the typical side roads in this area to be closed due to flooding over the next few days. The Ellicott Creek near Williamsville will crest very close to flood stage late this afternoon and this evening before falling by Sunday morning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Dense Fog Advisory until 10 PM EST this evening for LEZ040-041. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...JM/TMA LONG TERM...JJR AVIATION...Hitchcock MARINE...Hitchcock HYDROLOGY...Hitchcock
Hazardous weather outlook, Jan 27, 4:34 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 434 AM EST Sat Jan 27 2024 NYZ010-280945- Northern Erie- 434 AM EST Sat Jan 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A mix of rain and snow, changing to snow with some accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-014-021-280945- Livingston-Ontario-Allegany- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Patchy dense fog is possible this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An accumulating snow is expected tonight through Sunday, before tapering off Sunday night. There is the potential for several inches of snow accumulation, especially across higher terrain. Snow covered roads may cause slippery travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-280945- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 434 AM EST Sat Jan 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An accumulating snow is expected tonight through Sunday, before tapering off Sunday night. There is the potential for several inches of snow accumulation, especially across higher terrain. Snow covered roads may cause slippery travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-011-280945- Niagara-Orleans-Genesee- 434 AM EST Sat Jan 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A mix of rain and snow, changing to snow with some accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-280945- Monroe-Wayne-Northern Cayuga- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Patch dense fog possible this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-280945- Oswego-Jefferson-Lewis- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Patchy dense fog possible this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-280945- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-280945- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 434 AM EST Sat Jan 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-280945- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, Jan 27, 9:49 AM EST, 4 hours 37 minutes before
Special Weather Statement National Weather Service Buffalo NY 949 AM EST Sat Jan 27 2024 NYZ006>008-271800- Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 949 AM EST Sat Jan 27 2024 ...PATCHY FREEZING DRIZZLE THROUGH EARLY AFTERNOON... Patchy freezing drizzle will continue through early afternoon, mainly east of Interstate 81 where temperatures are near freezing. Untreated surfaces may be icy from a combination of light freezing drizzle and re-freezing of water already on the ground. Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 10:39 PM EST | Dense Fog Advisory | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more | 11 hr |
| Jan 27, 4:27 AM EST | Marine Dense Fog Advisory | BUF | 17 hr | |
| Jan 27, 11:59 AM EST | River Flood Warning | BUF | Genesee, Monroe | 18 hr |
| Jan 27, 12:03 PM EST | River Flood Warning | BUF | Erie, Niagara | 55 hr |
| Jan 27, 2:36 PM EST | Winter Weather Advisory | BUF | Allegany, Livingston, Ontario, Wyoming | 32 hr |
| Jan 27, 2:37 PM EST | Small Craft Advisory | BUF | 46 hr |
Nearby
River Flood Warnings in New York, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.